Posted by Nickengland on August 21, 2005, at 10:07:20
In reply to Re: Am I on a risky drug treatment?..or is it okay?, posted by SLS on August 20, 2005, at 8:59:43
>I can't see any contraindicated substance interactions here, but there are people whom are much more knowledgable than me regarding "supplements". You might want to post this same question on the "Alternative" board.
Thanks for the suggestion about the 'supplements' :-)
>Let the trial prove its efficacy. Let the anecdote be the data.
Very good use of words ~ I couldn't have said it better! Seriously, so far the efficacy of the trial is yeilding postitive results i'm glad to say, its been roughly 2 months so far I think.
>What is your major complaint currently?
Theres not one really so to speak, but then thinking about it...yes, there is one complaint. I have "body jerks" before I go to sleep. Which I think are perfectly natural to a normal person...but I have them more increased and intense since I have been on these particular drugs. Myoclonic Jerking - I think is the correct medical term. I think i've also pin-pointed this due to Gabapentin, as I've read that the drug can make these "jerks" worse in epileptics. However I've taken gabapentin by itself (did not have them) I've taken topamax by itself (did not have them) but when both are combined ~ thats when they came about. I think one drug that is particular effective for treating these "jerks" is clonazepam, I believe its actually approved to treat them as well (I think) Problem is, I very much doubt I'd be able to get this drug prescribed seeing as its a benzo...I'm still living in the UK at the moment and you know even with the most extream anxiety disorders the doctors here just refuse to give them out. I'll see how the "jerks" go, I havent mentioned them to the doctor, but in all honesty I don't think there that serious...if they do get worse though, i'll have to pusue something to counter them...
>What have been major symptoms in the past?
My illness basically has a clockwork cycle that I could probably set my watch too lol. Every year and 3-4 months - so basically approximately every 15 months I crash into deep severe depression. (this will generally last about 6-8bmonths..as time goes by it gets better nearing the end of the 6-8 months, at first it is living hell) That is the monster of the illness.
What follows is..well something very, very nice. 3-4 months of hypomania (this could make for interesting reading what happens in these months :)
Eventually the hypomania burns out, with to which I return to a period of a couple of months feeling 'normal'. In this time I then realise what I have achieved and/or destructed in my life because of the hypomania....then something biologically justs shuts down in my body, I become slow, its hard to describe, but just as a switch happened to turn on the hypomania ~ one then comes on (or switches off) to turn on the depression. Its like what goes up must come down, the body has to pay the price for that pleasure it recieved....and i swing into the 'monster' of the illness. The cycles continues..
Only this time I have the back up for drugs and knowledge of the nature of the illness. Only time will tell if the drugs can prevent the cycle. Im destined to crash in January/February.
>Sometimes Neurontin can act to destabilize mood and produce depression. I haven't seen it too often, but I know that it does occur.
I've read that Neurontin can do that too. It is certainly a controversial drug in many of the ailments it treats. This is something i'll have to watch out for. Although so far I think i've been okay in this area.
>Neurontin is a drug whose popularity has swung from high to low like a pendulum. I believe its popularity has ebbed, though, and that practitioners are just beginning to rediscover its utility. It has both antidepressant and anxiogenic properties. I would not make it my first choice as an antimanic agent, though.
The anti-depressant properties is the thing which does concern me. As I am very cautious of taking anything with "anti-depressaant" action. For me it is truely not a good thing and really does do me harm, in all of my personal experience with anti-depressants. Right from st johns wort, to even the anti-depressant properties of Lamictal, really made me worse. It is entirely for the anti-anxiety purpose that I like this drug. It really does help me in that area, in the smallest way i guess that possibly adds to mood stabilisation. As far as an anti-manic agent ~ it does nothing to me for keeping my mood down at all...not one single bit..then again i dont think it really pushes it up either. Just does nothing in either respect for me really...just gives a nice warm, calming feeling.
>I like this list from what little I have read of other's contributions.
The supplements do help. The drugs provide I'd say 85-90% of the symtom relief I get today - and the supplements probably make up for 10-15% of the relief. Its definately worth that little extra.
>Can you isolate this positive effect to any one substance?
Thats down to Topamax. If I had to drop everything else out of all what I take and rely on one thing, it would be the Topamax. The postive effects are definately worth while. I think the drug which makes you feel better ~ does in its own unique way. Topamax does give me that little extra aggression, which in turn makes me less ultra sensitive, which in turn makes me handle things better, which in turn makes feel better. I'm finding it funny as well, sometimes when I type, I do find myself pressing the wrong 'keys' or forgetting how to spell a word ~ but theres no frustration - and I can laugh about it. Before when I've had bothersome side effects with drugs they've really pissed me off massively..I'll just quit the drug. With this though i can laugh about the side effect and ironically this is the side effect I was most worried about.
>Possibly, but this is not a necessary property of a mood stabilizer. It occurs more often immediately upon the treatment of an acute manic episode. Valproate and lithium are more apt to produce a chronic dysthymia or affective flattening than the other MS drugs, although idiosyncratic reactions always appear.
Thats what i disliked about those 2 drugs, they left me in a state of drug-induced depression.
>How readily do you get manic if left untreated?
I'll be hypomanic for approximately 4 months in a time period within every 15 months. Depression is the dominating part of the illness for me.
>What does Wellbutrin or Parnate do for you?
I've never tried either. Wellbutrin is only licenced as Zyban here. Parnate is an MAOI LOL...and so it would possibly be like trying to get blood out of stone getting that drug over here. These 2 are the least likey to cause mania of all the anti depressants though right? Interesting, I wonder how they would effect me. I have the theory (for myself mainly) that anti depressants are damaging to my bipolar illness. My theory is, (from data i've read) is that anti-depressants can lower the seizure threshold and in doing so will work against what the anticonvulsant drug is trying to help, which is to treat bipolar disorder. Seroquel as well, i've heard has the potential to lower the seizure threshold...this is one reason why i'm very wary of using any anti-psychotics, as I feel it may work against, what drugs (anti-convulsants) are actually helping me the most. Of course there are those who cannot live without the use of an antidepressant and/or antipsychotic to treat their bipolar, so my theory definately can't hold true for everyone in general terms. I'm going on this theory for my individual treatment though, as it helps to map out a route for future treatments.. If I had the opportunity to try either Wellbutrin or Parnate and the need was there, I think I would try them but very cautiously.
>I am becoming more impressed with Topamax as a MS. I hope it keeps working. If it ain't broke, don't fix it.
I was very skeptical at first of Topamax...now i'm becoming more impressed myself. I did something different yesterday and that was take my dosage at night. This has definately had a postive affect, I slept better and it appears to have reduced side effects today. I also feel calmer. Its such a powerful drug, I think its one you have to respect, otherwise it can treat you quite harsh ~ use it right though, and the results are brilliant i'm finding.
>It is often difficult to recognize it in oneself, especially if it is not of a dysphoric or mixed state. It just feels too damned good.
Couldn't agree more.."the feel good factor"..the memories of that are so tempting to get back, but the depression that follows is the thing that halts my temptation.
>There are, however, people who are chronically mildly to moderately hypomanic whom function just fine and are best not interfered with.
A minority of people who live with the "ups" but do not have the destructive depressions...imagine being able to ride the highs without having the lows?..I can only imagine lol
>YAY! Keep that positive anecdotal data coming...
Will do :-)